Colorado, 2003

Flash Flood in Colorado, August 28, 2003

August 28, 2003 · NWS GJT · 1 event in 1 county or zone

A wall of water 2 to 3 feet deep and 200 feet wide came down the Corbett Creek drainage. The flash flood carried numerous large logs and boulders up to 4 feet in diameter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wall of water 2 to 3 feet deep and 200 feet wide came down the Corbett Creek drainage. The flash flood carried numerous large logs and boulders up to 4 feet in diameter. The flash flood resulted in the creek forming a new channel about a fifth of a mile away from the original creek bed which became clogged with logs and boulders. 1 to 2 feet of mud, boulders, logs, and other debris were deposited on a 200 foot stretch of County Road 17. Mud and water flowed into the basement of a residence in the Whispering Pines sub-division. The flash flood also carved out a 15 foot deep gorge along another county road. Additionally, several inches of mud and water flowed across Highway 550.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 2:00 AM MST, 12 hours earlier.

Area forecast discussion, Aug 28, 2:00 AM MST, 12 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MDT THU AUG 28 2003

SHORT TERM DISCUSSION (THURSDAY THROUGH FRIDAY)...
WEAK BAROCLINIC ZONE FLOWING OVER THE AREA THIS MORNING...WITH
SUBSIDENCE EVIDENT OVER AZ THAT SHOULD ADVECT OVER THE CWA BEFORE
NOON. LESS CLOUD COVER AND LOWER POPS IN CURRENT FORECAST
LOOK GOOD...WITH SW CO REMAINING AREA OF HIGHEST ACTIVITY DUE
TO HIGHER AVBL MOISTURE. THU NIGHT SHOULD BE DRIER AND COOLER...AS
LOWER DEW PTS SETTLE IN.

FRIDAY...GFS AND ETA HAVE DECENT CONSENSUS ON SIGNIFICANT TROUGH
APPROACHING FROM THE NW. FRI SHOULD SEE ONLY INCREASE HI CLOUDS
AHEAD OF THIS SYSTEM WITH PERSISTENCE MAX TEMPS...BUT A CHANGE
APPEARS IN STORE FOR LATER PERIODS.  CJC

LONG TERM DISCUSSION...
SATURDAY-SUNDAY...SHORTWAVE CROSSES THE AREA SAT FOR CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN
WITH SUFFICIENT MOISTURE AND DYNAMICS ANTICIPATED. THIS APPEARS TO
BE MAINLY A FRONT RANGE UPSLOPE EVENT AS COOLER TEMPS AND BEST POPS
SHOULD APPEAR EAST OF THE CONT DVD. COOLER AIR DOES MAKE IT INTO THE
CWA SAT AND SUN...MOVING N TO S. WILL DROP MAX TEMPS A FEW DEGREES
MORE AS 00Z MODELS APPEAR MORE CONFIDENT IN CAA WITH THIS FRONT. A
LITTLE MORE WIND PERHAPS AS FRONTAL BOUNDARY DROPS DOWN FROM THE
NORTH. COOLER AIR SAT NIGHT AND SUN AS 700 MB TEMPS DROP TO +4C IN
GFS SAT NIGHT. RIDGING ON SUN FOR DRIER WEATHER AS WESTERLIES PUSH
MOISTURE OUT OF THE AREA...BUT ANOTHER PAC WAVE PUSHING ONSHORE
ACROSS CA. REMNANTS OF HURRICANE IGNACIO SEEM TO BE NON-PLAYER
ACCORDING TO THE GFS.

MONDAY-THURSDAY...LITTLE CHANGE TO CURRENT FORECAST/GRIDS. A
PAC SHORTWAVE PUSHING THROUGH THE WESTERN RIDGE MAY PROVIDE SOME
EXTRA IMPETUS FOR CONVECTION ON TUESDAY. OTHERWISE...MAINLY JUST
DIURNAL SHOWERS/TSTMS OVER THE HIGHER TERRAIN. JAD/CJC

.GJT...NONE.
Hazardous weather outlook, Aug 28, 5:39 AM MST, 8 hours 21 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 AM MDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH EARLY THIS EVENING OVER THE MOUNTAINS OF SOUTHWEST COLORADO
MOUNTAINS AND SOUTHEAST UTAH. ISOLATED THUNDERSTORMS WILL OCCUR OVER
THE LOWER ELEVATIONS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO...AND
OVER THE NORTHERN AND CENTRAL COLORADO AND UTAH MOUNTAINS.
THUNDERSTORMS WILL PRODUCE BRIEF MODERATE RAIN...SMALL HAIL AND
WIND GUSTS TO 40 MPH...AS WELL AS DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY...MAINLY OVER
THE MOUNTAINS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

MOBILE WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
RAIN...STRONG WINDS AND HAIL AS SOON AS POSSIBLE.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ouray

When
August 28, 2:00 PM MST to 5:00 PM MST
Where
Ouray County, 2 mi N of Ouray
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.156, -107.769 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375384.